Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Specialization of Galois groups and integral points on elliptic curves


Author: Siman Wong
Journal: Proc. Amer. Math. Soc. 145 (2017), 5179-5190
MSC (2010): Primary 11G05; Secondary 11J70, 11R09, 11R32, 14G05
DOI: https://doi.org/10.1090/proc/13677
Published electronically: June 22, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ n\not =0, \pm 4$ be an integer. We show that the Galois group of $ x^5-10nx^2-24n $ is $ A_5$ precisely when $ \vert n\vert$ appears in the purely periodic continued fraction expansion $ [\, \vert n\vert, \vert n\vert, \vert n\vert, \ldots \, ] $ of odd positive integer powers of $ (1+\sqrt {5})/2 $; otherwise the Galois group is $ S_5$. This shows that entries A002827 and A135064 of the On-Line Encyclopedia of Integer Sequences agree except for $ n=4$. The proof involves determining all integral points of certain curves of genus 1 and 2. For integral points of an elliptic curve we handle that in two ways: via a computer algebra system and by a method of Tate.


References [Enhancements On Off] (What's this?)

  • [1] J. W. S. Cassels and E. V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus $ 2$, London Mathematical Society Lecture Note Series, vol. 230, Cambridge University Press, Cambridge, 1996. MR 1406090
  • [2] Robert F. Coleman, Effective Chabauty, Duke Math. J. 52 (1985), no. 3, 765-770. MR 808103, https://doi.org/10.1215/S0012-7094-85-05240-8
  • [3] David A. Cox, Galois theory, 2nd ed., Pure and Applied Mathematics (Hoboken), John Wiley & Sons, Inc., Hoboken, NJ, 2012. MR 2919975
  • [4] J. E. Cremona, Algorithms for modular elliptic curves, Cambridge University Press, Cambridge, 1992. MR 1201151
  • [5] D. S. Dummit, Solving solvable quintics, Math. Comp. 57 (1991), no. 195, 387-401. MR 1079014, https://doi.org/10.2307/2938681
  • [6] P. Gunnells, email communication, February 19, 2015.
  • [7] Farshid Hajir and Siman Wong, Specializations of one-parameter families of polynomials, Ann. Inst. Fourier (Grenoble) 56 (2006), no. 4, 1127-1163 (English, with English and French summaries). MR 2266886
  • [8] Homero R. Gallegos-Ruiz, $ S$-integral points on hyperelliptic curves, Int. J. Number Theory 7 (2011), no. 3, 803-824. MR 2805581, https://doi.org/10.1142/S1793042111004435
  • [9] Serge Lang, Fundamentals of Diophantine geometry, Springer-Verlag, New York, 1983. MR 715605
  • [10] Trygve Nagell, Sur les propriétés arithmétiques des cubiques planes du premier genre, Acta Math. 52 (1929), no. 1, 93-126 (French). MR 1555271, https://doi.org/10.1007/BF02547402
  • [11] On-line Encyclopedia of Integer Sequences, entry #A135064. https://oeis.org/A135064
  • [12] Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210
  • [13] Joseph H. Silverman and John T. Tate, Rational points on elliptic curves, 2nd ed., Undergraduate Texts in Mathematics, Springer, Cham, 2015. MR 3363545
  • [14] R. J. Stroeker and N. Tzanakis, Computing all integer solutions of a genus 1 equation, Math. Comp. 72 (2003), no. 244, 1917-1933. MR 1986812, https://doi.org/10.1090/S0025-5718-03-01497-2

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11G05, 11J70, 11R09, 11R32, 14G05

Retrieve articles in all journals with MSC (2010): 11G05, 11J70, 11R09, 11R32, 14G05


Additional Information

Siman Wong
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003-9305
Email: siman@math.umass.edu

DOI: https://doi.org/10.1090/proc/13677
Keywords: Elliptic curves, Galois groups, integral points, specialization
Received by editor(s): September 30, 2016
Received by editor(s) in revised form: January 13, 2017
Published electronically: June 22, 2017
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society